Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 41, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at May 4, 2021, 2:50 PM CDT. It took effect at May 5, 2021, 2:00 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2021, 2:50 PM CDT (19:50 UTC)
- In effect from
- May 5, 2021, 2:00 AM CDT
- Expired
- May 5, 2021, 3:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
171 WHUS73 KLOT 041950 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 250 PM CDT Tue May 4 2021 LMZ743>745-050400- /O.NEW.KLOT.SC.Y.0041.210505T0700Z-210505T2000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 250 PM CDT Tue May 4 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 3 PM CDT WEDNESDAY... * WHAT...Waves 3 to 6 ft occasionally 8 feet expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 2 AM to 3 PM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ BSB
4 follow-up statements
445 WHUS73 KLOT 050228 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 928 PM CDT Tue May 4 2021 LMZ743>745-051030- /O.CON.KLOT.SC.Y.0041.210505T0700Z-210505T2000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 928 PM CDT Tue May 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 3 PM CDT WEDNESDAY... * WHAT...Waves 6 ft occasionally 8 feet expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 2 AM to 3 PM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
950 WHUS73 KLOT 050808 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 308 AM CDT Wed May 5 2021 LMZ743>745-051615- /O.CON.KLOT.SC.Y.0041.000000T0000Z-210505T2000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 308 AM CDT Wed May 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * WHAT...Waves 6 ft occasionally 8 feet expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 3 PM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
735 WHUS73 KLOT 051428 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 928 AM CDT Wed May 5 2021 LMZ743>745-052000- /O.CON.KLOT.SC.Y.0041.000000T0000Z-210505T2000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 928 AM CDT Wed May 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * WHAT...Waves 6 ft occasionally 8 feet expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 3 PM CDT This Afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
224 WHUS73 KLOT 052013 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 313 PM CDT Wed May 5 2021 LMZ743>745-052115- /O.EXP.KLOT.SC.Y.0041.000000T0000Z-210505T2000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 313 PM CDT Wed May 5 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves have eased across the area. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 4, 2:45 PM CDT, 5 minutes earlier.
Area forecast discussion, May 4, 2:45 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 245 PM CDT Tue May 4 2021 .UPDATE... 1102 AM CDT After our summer-like stretch of weather, a much cooler and cloudy day today, with most spots seeing highs only top out in the 50s. The main tweak to the forecast was periods of drizzle mention near and southeast of I-55. A lake enhanced convergence axis has set up and brought persistent low level lift through a deep enough saturated layer. Observations indicate that only MDW, GYY, and IGQ are reporting the drizzle and lower visibility, though suspect from radar that locations farther inland southeast of I-55 are also seeing drizzle. Forecast soundings indicate that drizzle may extend into the early afternoon, followed by rising cloud bases sufficiently reducing saturation depths to cut off the drizzle. Meanwhile, a fairly stout mid-level short-wave is spreading showers toward our far southern CWA counties, with highest PoPs for this activity focusing mainly south of the Kankakee River in eastern Illinois and northwest Indiana in the afternoon and exiting east by/during the early evening. Castro && .SHORT TERM... 135 AM CDT Through Wednesday... Much cooler conditions will return to the area after a warm start to May. The bulk of the convection from last night is now well east of the area, but satellite pictures depict a fairly robust shortwave in northeast TX with several shortwaves, some convectively enhanced, propogating toward the Ohio Valley and eventually into central/northern Indiana. The surface low associated with last night's precip will continue its trek off to the east, with a cold front now clearing most of the local area early this morning. The track of the shortwaves and position of the cold front to our south suggests the better precipitation chances tied to this forcing will lie across our southern and eastern counties toward east central IL and northwest IN, and model depiction of QPF is generally along and east of the I-57 corridor. While guidance does agree on the higher QPF axis, some lighter precip closer to Chicago remains possible as the lower level frontal zone extends back over the area, though the northern extent will be limited given a nice dry later in the 850-700 mb layer (5kft - 10kft) High pressure will build into the upper Great Lakes later today/tonight, with mesoscale high pressure over the southern tip of the lake. Somewhat extensive lower clouds will continue to fill in from the north/northwest and linger into Tuesday. This and the north winds will make for a much cooler day today and for several days. Onshore flow/lake breeze enhancement will keep things even cooler lakeside. Drier air will eventually work its way down tonight and allow for a bit better clearing into Wednesday. A few short term models paint a few showers across the area as low level convergence maximizes tonight coupled with the last of the upper trough axis. This does not look to be much. Week ridging and surface high pressure will bring mostly sunny conditions Wednesday, and a bit more robust lake breeze. Cooler weather will again be the result -- 60s well inland, low to mid 50s lakeside. KMD && .LONG TERM... 236 PM CDT Thursday through Tuesday... Northern Hemispheric 500 mb analysis indicate an active pattern across the globe, likely leading to a continuation of active weather in our area over the next few days. Toward the end of the week, the jet stream will slip south of our forecast area implying cooler temperatures as reflected by an average 850 mb temperature near or even below freezing. This trend of the jet stream remaining for the most part south of us will keep our temperatures slightly below normal for the next few days, with highs in the lower 60s to as low as the mid 50s, and lows in the lower 40s and upper 30s. Wednesday night, we'll see an increase in moisture and cloud cover as an upper level trough / surface low approaches, bringing in rain showers from the west. Thermodynamics are not terrific for convection, but a 700 mb vorticity maximum and decent lapse rates may allow for an isolated thunderstorm to develop Thursday afternoon mainly south of I-80. Winds will be gusty Thursday afternoon as the weather system moves through. A brief break in weather Thursday night will lead to a slight chance for additional showers Friday morning as a secondary surface trough moves through. Upper level ridging and weak surface high pressure will move over the area Saturday, decreasing our cloud cover and bringing light variable winds. The upper ridge will then flatten out, allowing for another short wave to move through. Confidence in timing of possible precipitation is low this far out, with possible precipitation starting Saturday afternoon, but primary time of concern will be Sunday morning. We also believe that the steadiest precipitation will be limited to the southern portion of our forecast area, south of I-80. This event is still almost five days out, so will need to continue to monitor. Following this rain event, we expect a break in the weather and cloud cover Monday into Tuesday, although continued northerly winds will continue to keep our temperatures below normal in the upper 50s and lower 60s. BKL && .AVIATION... For the 18Z TAFs... The concerns include: * Timing of improvement of lower CIGs this afternoon-early evening * Winds, including ORD lake breeze timing today and at ORD and MDW on Wednesday Drizzle at MDW and GYY and associated reduced VSBYs and low IFR to LIFR CIGs due to a stubborn lake enhanced convergence axis has finally dissipated as of this writing. The rest of the period will overall be on the quieter side, with SHRA across central IL and IN early this afternoon likely to stay south of the terminals. Main highlights are the timing of CIG improvement today and also lake breeze wind shift timing at ORD. With a 1-2 hour slowing trend of CIG improvement, wind shift to northeast at ORD appears it will be delayed by at least an hour as well. Winds will then become northerly tonight with gusts to near 20 kt if not temporarily higher at ORD, MDW, and GYY. Guidance consensus supports a high confidence shift to northeast early Wednesday afternoon. Exact timing of shift at ORD and MDW could vary by +/- 1 hour or so. Castro && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, May 4, 11:05 AM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Chicago/Romeoville IL 1105 AM CDT Tue May 4 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-051615- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1105 AM CDT Tue May 4 2021 /1205 PM EDT Tue May 4 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thursday... Limited Thunderstorm Risk south of the Kankakee River. Saturday... Limited Thunderstorm Risk south of I-80. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-051615- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1105 AM CDT Tue May 4 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Hazardous conditions for small craft developing tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Hazardous conditions for small craft are likely. Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:02 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 43 min |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.